Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 85, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2017, 2:44 PM MST for Coconino County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 2:44 PM MST (21:44 UTC)
- Expired
- Aug 13, 2017, 8:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:32 PM MST | FLASH FLOOD | 1 Nnw Supai, AZ | SUPAI POLICE DEPARTMENT IS TRACKING A FLASH FLOOD MOVING DOWN HAVASU CREEK. USGS RIVER GAUGE INITIALLY UP 1.6 FT AT 500 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
955
WGUS55 KFGZ 132144
FFWFGZ
AZC005-140045-
/O.NEW.KFGZ.FF.W.0085.170813T2144Z-170814T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
244 PM MST SUN AUG 13 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 545 PM MST
* At 240 PM MST, National Weather Service Doppler radar indicated
numerous thunderstorms continuing to affect the Havasu Creek
drainage south of the Village of Supai. A Flash Flood Warning is
already in effect for Hualapai Canyon leading into Havasu Creek.
This Flash Flood Warning is for Havasu Creek from 10 miles south
of the Hualapai Canyon confluence, extending all the way north to
the Colorado River. Expect a flood crest of 1 to 3 feet to move
down Havasu Creek this afternoon. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Supai and Havasupai Reservation.
This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek and Heather Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
3605 11262 3617 11266 3622 11270 3627 11272
3631 11276 3628 11270 3625 11269 3622 11267
$$3 follow-up statements
631
WGUS55 KFGZ 140025
FFWFGZ
AZC005-140345-
/O.EXT.KFGZ.FF.W.0085.000000T0000Z-170814T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
525 PM MST SUN AUG 13 2017
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 845 PM MST
* At 520 PM MST, river gauges on Havasu Creek indicated a flood
crest of at least 18 inches moving downstream toward the Village
of Supai and the campground. Additional rises are possible, with
about a 2-3 foot crest expected over the falls and through the
campgrounds this evening. This is an extension of the previous
Flash Flood Warning for the same area.
* Some locations that will experience flooding include...
Supai and Havasupai Reservation.
This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek and Heather Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
At a stream level of 17 feet...minor flooding will occur. Foot
bridges will be washed out in Supai Campground. Some campsites will
be flooded. Campers may be stranded in portions of the campground.
&&
LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
3605 11262 3617 11266 3622 11270 3627 11272
3631 11276 3628 11270 3625 11269 3622 11267
$$415
WGUS75 KFGZ 140144
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
644 PM MST SUN AUG 13 2017
AZC005-140345-
/O.CON.KFGZ.FF.W.0085.000000T0000Z-170814T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
644 PM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
COCONINO COUNTY...
At 640 PM MST, river gauges on Havasu Creek, just south of the
Village of Supai, indicated that the crest was receding. Havasu
Creek crested at 16.81 feet at 515 PM MST, which is 2 feet above
normal.
This crest will continue to move downstream through the evening and
the Flash Flood Warning continues.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
At a stream level of 17 feet...minor flooding will occur. Foot
bridges will be washed out in Supai Campground. Some campsites will
be flooded. Campers may be stranded in portions of the campground.
&&
LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
3605 11262 3617 11266 3622 11270 3627 11272
3631 11276 3628 11270 3625 11269 3622 11267
$$490
WGUS75 KFGZ 140341
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
841 PM MST SUN AUG 13 2017
AZC005-140350-
/O.EXP.KFGZ.FF.W.0085.000000T0000Z-170814T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
841 PM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING FOR THE SUPAI AREA OF
COCONINO COUNTY WILL EXPIRE AT 845 PM
MST...
The heavy rain has ended. Flood waters have started to receded.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining trail closures.
LAT...LON 3617 11264 3611 11248 3606 11249 3606 11255
3605 11262 3617 11266 3622 11270 3627 11272
3631 11276 3628 11270 3625 11269 3622 11267
$$
sukWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:32 AM MST, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 13, 9:32 AM MST, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 932 AM MST Sun Aug 13 2017 .SYNOPSIS...Expect scattered showers and thunderstorms this afternoon and evening, with flash flooding and lightning being the primary threats. Much drier air will bring a decreasing trend in storm coverage by Monday, with isolated or no storms from Tuesday through the remainder of the week. && .UPDATE...Morning sounding showed mid to upper level drying compared to yesterday morning. The available liquid (Pwat) is just slightly less than yesterday morning (0.81 vs 0.87). There is a somewhat stable layer between around 520 and 450 mb. Surface heating will be able to overcome this by late morning. Forecast was updated to cover two areas of ongoing convection over the Black Mesa area and western Coconino County along the Colorado River. Today will be the last active storm day for much of this week. && .PREV DISCUSSION /407 AM MST/...Overnight rain and thunderstorm activity continues over far southern Yavapai County following a very active evening, and is slowly shifting southward. Greater shower and thunderstorm coverage exists over the Phoenix area and on toward the south. This nocturnal convection is in association with divergent flow aloft connected to a short wave trough moving across southern Utah. Expect this rain activity to continue weakening and moving toward the south and out of Yavapai County. For today...scattered showers and thunderstorms are forecast to develop around mid-day, mainly from the Mogollon Rim/Coconino Plateau northeastward. It is likely that late evening and overnight convective activity across Yavapai and northern Gila counties has decreased instability in those areas. NAEFS mean precipitable water values are somewhat lower today than they were yesterday, but still around 1.00" along the Rim and a little higher to the south. This is plenty of moisture to support a flooding threat with the strongest storms. In addition, forecast 0-6 kilometer shear values are in the 15-25 kt range from the west-northwest. This is enough to support some storm organization and possible training of multiple storms over the same areas. Combining all these factors together, the flash flood threat today is lower than it was on Saturday, but still worth noting. On Monday, flow aloft increases from the southwest as a strong short wave trough begins to move toward Arizona from the Great Basin. We expect to observe a few thunderstorms on Monday, but coverage of storms should be less than what we have observed this weekend as moisture values will be on the decrease. Wind gusts in excess of 30 mph are forecast Monday afternoon on the Coconino and Kaibab Plateaus. The aforementioned Great Basin short wave trough is forecast to move across northern Arizona on Tuesday. Another windy day is forecast, with late morning/afternoon southwest wind gusts possibly exceeding 30 mph over much of the region. This trough will initiate a pronounced monsoon break which is forecast to last for the remainder of the week. Seasonable temperatures, no precipitation and afternoon southwest breezes are expected. Ensemble models expect a gradual return of moisture toward the very end of this week, or more likely the early part of next week. Along with this moisture, shower and thunderstorm chances are expected to return to northern Arizona. Until then, we expect a fairly extended break in precipitation from Tuesday until at least Friday, maybe Saturday. && .AVIATION...For the 18Z package...Scattered showers and thunderstorms will redevelop late this morning and continue into the afternoon. Storm development will be most favored along the Mogollon Rim and to the northeast. Localized MVFR/IFR conditions expected in the stronger storms. Storm coverage and intensity will diminish after 03Z Mon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will develop again today with a decreasing trend in storm coverage beginning Monday. Temperatures will remain slightly below normal. Tuesday through Thursday...A drier air mass will move back into the region with significantly decreased storm chances. Breezy southwesterly winds will develop on Tuesday with lighter winds Wednesday and Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/AT AVIATION...KD FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 13, 6:27 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 627 AM MST Sun Aug 13 2017 AZZ004>018-037>040-140200- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 627 AM MST Sun Aug 13 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect scattered showers and thunderstorms initiating around mid- day, with the greatest coverage anticipated from the Mogollon Rim and Coconino Plateau northeastward. Modest deep-layer wind shear will support some storm organization. Atmospheric moisture has decreased somewhat relative to yesterday, but west-northwest winds could cause multiple storms to develop over the same areas, yielding a flash flood threat. Thunderstorms today could produce some hail in addition to cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm coverage will decrease on Monday, and wind speeds will increase in response to the approach of a trough from the Great Basin. Wind gusts in the 30-40 mph range are likely on Monday afternoon along the Coconino and Kaibab Plateaus. The trough will cross northern Arizona on Tuesday, bringing breezy conditions and significant drying to the region. A break from thunderstorms and precipitation is currently expected from Tuesday through at least Friday, and likely for most of the area through Saturday. Moisture is expected to gradually increase early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 5:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 6:54 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 8:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 110 min |
| Aug 12, 11:28 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 11:49 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 13, 1:40 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 13, 1:49 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.